Virginia, 2001

Damaging Wind in Virginia, June 4, 2001

June 4, 2001 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds during the midday of the 4th downed trees and tree limbs across central Carroll County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds during the midday of the 4th downed trees and tree limbs across central Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 9:15 AM EST, 2 hours earlier.

Area forecast discussion, Jun 4, 9:15 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1015 AM EDT MON JUN 4 2001

WILL UPDATE ZONES TO RAISE POPS FOR AT LEAST THE WRN HALF OF THE
CWA.  THUNDERSTORM COMPLEX OVER ERN KY IS ADVANCING EAST AND WILL
RESULT IN CATAGORICAL POPS FOR OUR WRN COUNTIES EARLY THIS
AFTERNOON...WITH LIKELY POPS FOR THE NRV.

A WARM FRONT WAS LOCATED W-E ACROSS SRN KY AND INTO NC THIS MORNING.
THIS FEATURE WILL BE THE FOCUS FOR REGENERATIVE MCS COMPLEX FEATURES
THE NEXT SEVERAL DAYS.  FLOW ALOFT SUPPORTS FAST MOVING BOW ECHO
TYPE DEEP CONVECTION.  PAST RAINFALL (6-8 INCHES ACROSS THE CWA THE
LAST 3 WEEKS) ALSO SUGGEST POTENTIAL FOR FLASH FLOODING.  WILL ISSUE
A SWO/SPS TO ADDRESS THESE CONCERNS. AN ESF MAY ALSO BE NEEDED TO
HEIGHTEN CONCERN FOR HEAVY RAIN THREAT AND POTENTIAL FOR RIVER
FLOODING.

GOOD DSCNS FROM BOTH SPC AND NESDIS THIS MORNING.  HERE THEY ARE FOR
YOUR PERUSAL.

SPC DSCN FOR THE LOWER OHIO VALLEY INTO NORTH CAROLINA...

ONGOING MCS FROM MISSOURI INTO KENTUCKY WILL LIKELY WEAKEN DURING
THE MORNING AS IT SHIFTS EAST OF LOW LEVEL JET AXIS.
HOWEVER...DIURNAL HEATING SHOULD DESTABILIZE AIRMASS SOUTH OF
OUTFLOW BOUNDARIES WITH THUNDERSTORMS DEVELOPING/INCREASING IN
INTENSITY BY THE EARLY AFTERNOON HOURS.  12Z OBSERVED 700-500 MB
WESTERLY FLOW OF 30-40 KNOTS AT BNA/GSO/MHX SUGGEST THAT BOW ECHOES
WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

HEAVY RAINFALL DSCN FROM NESDIS...

SATELLITE ANALYSIS AND TRENDS...THE LATEST SAT IMAGERY INDICATES
COOLING CB TOPS ACROSS CENT AND ERN KY WITH VERY HVY RAINFALL RATES
NOW INDICATED. LATEST GOES-DPI PWS ARE NEAR 1.75 IN SRN KY AND THIS
SUPPORTS RAIN RATES THAT CAN EXCEED 3/HR GIVEN TOPS TO NR -70C.
EARLY VIS INDICATES A FEW OVERSHOOTING TOPS WHICH SUPPORTS RAIN
BURST ACTIVITY. SO VERY HVY RAINFALL AMTS ARE FEASIBLE IN A VERY
SHORT PERIOD OF TIME.

ON THE MESOSCALE...THE DEVELOPING CB TOPS ARE MERGING TO FORM AN MCS
WHICH ALL SEEMS TO BE THE RESULT OF A WEAK S/W IN THE WV IMAGERY
MOVING IN CENT KY. GIVEN THE FACT THERE IS A BAROCLINIC ZONE IN TN
AND NC AND A MODEST 850 LLJ ROLLING NWD ACROSS AHEAD OF THE WEAK
S/W....THE CURRENT COLD TOPS HAVE SUPPORT TO LAST THROUGH MUCH OF
THE MORNING AS THEY MOVE SEWD.

AREAS ACROSS ERN KY...SW VA AND NE TN IN GENERAL HAVE LOW FFG VALUES
AND WILL BE IN THE PATH OF THE MCS THIS MORNING. EXCESSIVE RAINFALL
AMTS SEEM PROBABLE AT LEAST ON A LOCAL BASIS DUE TO THE VERY HIGH PW
ENVIRONMENT.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

11

In the hours before

Special weather statement, Jun 4, 11:08 AM EST, 7 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>046-058-059-
WVZ042>045-042200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1208 PM EDT MON JUN 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER TODAY.
ISOLATED SEVERE WEATHER IS POSSIBLE BETWEEN 4:00 PM AND MIDNIGHT.
THE MAIN THREAT IS DAMAGING WINDS.

THE GREATEST POTENTIAL FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS
AREAS SOUTH AND WEST OF ROANOKE VIRGINIA.  A WARM FRONT STRETCHES
FROM SOUTHERN KENTUCKY TO WESTERN NORTH CAROLINA...AND THIS WILL BE
THE FOCUS FOR THUNDERSTORM FORMATION THIS AFTERNOON.

SKYWARN ACTIVATION MAY BE REQUIRED IN NORTH CAROLINA...BUT IS NOT
ANTICIPATED FOR VIRGINIA.

11

The radar

The Roanoke radar (KFCX), 52 km away, was scanning. The volume nearest the first event began at 16:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 4, 11:15 AM EST to 11:25 AM EST
Where
Carroll County, Central Portion
Reported by
NEWSPAPER
Coordinates
36.733, -80.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252126.